Medical Specialty >> Reproductive Medicine

Doctors Lounge - Reproductive Medicine Answers

Back to Reproductive Medicine Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/16/2017.

Forum Name: Female Sexual Disorders

Question: B.Friend on Lexapro, libido nonexistant


 mestayou - Tue Jan 17, 2006 11:32 am

My boyfriend has been taking Lexapro (antidepressant) for 4-5 years. Our sex life started alright, but for the last 2-3 months, he has had no sex drive whatsoever. He insists that there is no one else, no porn or masturbation being substituted, he just has no sexual drive right now. He's a bit frustrated, but not willing to do much about it. I, on the other hand, have a libido through the roof, so the lack of any response from him is quite frustrating. Is there anything I can do to kick-start his libido and lessen mine a bit? I'm in need of some solution as a relationship without the sex is simply just a friendship. We want to get married and have children, but I'm not too sure I want to be involved with someone that has no desire whatsover.
 Dr. Tamer Fouad - Tue Jan 17, 2006 3:44 pm

User avatar Hello,

Lexapro (Escitalopram) an active isomer of citalopram is a selective serotonin reuptake inhibitor (SSRI).

Although loss of erectile or ejaculatory function in men and loss of libido and anorgasmia in both sexes may be complications of virtually any antidepressant medication, these side effects appear to be more common with SSRIs.

The psychiatrist should ascertain whether the sexual dysfunction is a result of the antidepressant medication or the underlying major depressive disorder. If sexual dysfunction is determined to be a side effect of the antidepressant medication, a variety of strategies are available, including continuing treatment to assess whether the dysfunction will disappear with time, lowering the dose, discontinuing the antidepressant, or substituting another antidepressant such as bupropion (Wellbutrin).[1]

Specific pharmacologic treatments that can be added for arousal or erectile dysfunction include sildenafil, yohimbine, or neostigmine; specific medications that can be added for orgasm dysfunction include sildenafil, cyproheptadine, or amantadine.[2]

Your boyfriend needs to be evaluated by his psychiatrist, it may be a manifestation of his worsening depression or he may need to shift to another form of treatment. You on the other hand should do nothing to decrease your drive.

References:
=========
1. Walker PW, Cole JO, Gardner EA, Hughes AR, Johnston JA, Batey SR, Lineberry CG: Improvement in fluoxetine-associated sexual dysfunction in patients switched to bupropion. J Clin Psychiatry 1993; 54:459–465.
2. Pollack MH, Rosenbaum JF: Management of antidepressant-induced side effects: a practical guide for the clinician. J Clin Psychiatry 1987; 48:3–8.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us